Alert archive / Maine / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 9, NWS Caribou, ME
NWS Caribou, ME issued this severe thunderstorm warning at Jul 4, 2016, 7:33 PM EDT for Aroostook County, Maine. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 4, 2016, 7:33 PM EDT (23:33 UTC)
- Expired
- Jul 4, 2016, 8:00 PM EDT
- In force
- 27 min
- Issued by
- NWS Caribou, ME
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
County Aroostook County, ME
The radar
The Caribou radar (KCBW), 110 km from the middle of the area, began a volume at 23:35 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Caribou, ME (KCAR), launched 12:00Z, 11.6 hours before the alert went out and 20 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3 J/kg
- Mixed-layer CIN
- -119 J/kg
- Mixed-layer LCL
- 1154 m above ground
- 0-6 km bulk shear
- 42 kt
- 0-1 km storm-relative helicity
- 41 m²/s²
- 0-3 km storm-relative helicity
- 123 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
843
WUUS51 KCAR 042333
SVRCAR
MEC003-050000-
/O.NEW.KCAR.SV.W.0009.160704T2333Z-160705T0000Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CARIBOU ME
733 PM EDT MON JUL 4 2016
THE NATIONAL WEATHER SERVICE IN CARIBOU MAINE HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHEASTERN AROOSTOOK COUNTY IN NORTHERN MAINE...
* UNTIL 800 PM EDT
* AT 732 PM EDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM 7 MILES EAST OF VAN BUREN TO NEAR WOODLAND...MOVING
EAST AT 45 MPH.
HAZARD...60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES.
* LOCATIONS IMPACTED INCLUDE...
CARIBOU...FORT FAIRFIELD...LIMESTONE...WOODLAND...LORING...
NEW SWEDEN...CONNOR...PERHAM...CASWELL...HAMLIN AND CYR PLANTATION.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL SEND YOUR REPORT TO THE NATIONAL WEATHER SERVICE
OFFICE IN CARIBOU MAINE.
LARGE HAIL AND DAMAGING WINDS AND CONTINUOUS CLOUD TO GROUND
LIGHTNING IS OCCURRING WITH THESE STORMS. MOVE INDOORS IMMEDIATELY.
LIGHTNING IS ONE OF NATURE'S LEADING KILLERS. REMEMBER...IF YOU CAN
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.
&&
LAT...LON 4710 6788 4709 6783 4707 6781 4707 6779
4684 6779 4686 6822 4711 6789
TIME...MOT...LOC 2332Z 266DEG 47KT 4711 6778 4689 6808
HAIL...<.75IN
WIND...60MPH
$$
HASTINGS2 follow-up statements
454
WWUS51 KCAR 042342
SVSCAR
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CARIBOU ME
742 PM EDT MON JUL 4 2016
MEC003-050000-
/O.CON.KCAR.SV.W.0009.000000T0000Z-160705T0000Z/
AROOSTOOK ME-
742 PM EDT MON JUL 4 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 PM EDT
FOR NORTHEASTERN AROOSTOOK COUNTY...
AT 742 PM EDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM 15 MILES EAST OF VAN BUREN TO NEAR LORING...MOVING
EAST AT 45 MPH.
HAZARD...60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES.
LOCATIONS IMPACTED INCLUDE...
CARIBOU...FORT FAIRFIELD...LIMESTONE...LORING...CONNOR...CASWELL AND
HAMLIN.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
TO REPORT SEVERE WEATHER CONTACT YOUR NEAREST LAW ENFORCEMENT AGENCY.
THEY WILL SEND YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN
CARIBOU MAINE.
CONTINUOUS CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
MOVE INDOORS IMMEDIATELY. LIGHTNING IS ONE OF NATURE'S LEADING
KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO
BE STRUCK BY LIGHTNING.
&&
LAT...LON 4707 6787 4709 6783 4707 6781 4707 6779
4684 6779 4687 6805 4706 6790
TIME...MOT...LOC 2342Z 266DEG 47KT 4712 6761 4690 6792
HAIL...<.75IN
WIND...60MPH
$$
HASTINGS035
WWUS51 KCAR 042355
SVSCAR
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CARIBOU ME
755 PM EDT MON JUL 4 2016
MEC003-050004-
/O.EXP.KCAR.SV.W.0009.000000T0000Z-160705T0000Z/
AROOSTOOK ME-
755 PM EDT MON JUL 4 2016
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN AROOSTOOK COUNTY
WILL EXPIRE AT 800 PM EDT...
THE STORMS WHICH PROMPTED THE WARNING HAVE MOVED OUT OF THE AREA.
THEREFORE...THE WARNING WILL BE ALLOWED TO EXPIRE. HOWEVER
ADDITIONAL SHOWERS AND THUNDERSTORMS ARE LIKELY THROUGH THIS
EVENING. GUSTY WINDS AND HEAVY RAIN WILL BE POSSIBLE WITH ANY
THUNDERSTORMS.
LAT...LON 4707 6787 4709 6783 4707 6781 4707 6779
4684 6779 4687 6805 4706 6790
TIME...MOT...LOC 2351Z 266DEG 47KT 4712 6761 4690 6792
$$
HASTINGSWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Caribou, ME wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 4, 7:28 PM EDT, 5 minutes earlier.
Area forecast discussion, Jul 4, 7:28 PM EDT, 5 minutes before
Area Forecast Discussion National Weather Service Caribou ME 728 PM EDT MON JUL 4 2016 .SYNOPSIS... A cold front will cross the region later Tuesday and stall. The front will return northward as a warm front later Wednesday. && .NEAR TERM /THROUGH TUESDAY/... 7:28 PM Update...Wind gusts to 43 knots as a thunderstorm moved through Frenchville, and reports of wind gusts to 40 to 50 mph in Fort kent. We have issued a special weather statement and also added enhanced wording for gusty wind and small hail for the thunderstorms moving across northern and central Aroostook County this evening. Previous discussion... High pressure to the south of New England will dominate tonight into Tuesday Morning. Expect partly cloudy conditions to give way to clear skies later this evening as day time heating subsides. Later in the day Tuesday an upper level trough will pass to the north of the State. This system may result in showers and Scattered Thunderstorms during the afternoon. && .SHORT TERM /TUESDAY NIGHT THROUGH THURSDAY/... A weak upper level trough will cut across northeast Maine on Wednesday brining a chance of showers to mainly the crown of the state. Flat ridging will likely bring a very brief respite from unsettled weather Wednesday evening before the next shortwave trough and associated surface low approach from Quebec. Late Wednesday Night into Thursday looks damp and unseasonably cool across northern Maine with periods of rain. QPF totals of between one half to one inch are possible with this system. && .LONG TERM /THURSDAY NIGHT THROUGH MONDAY/... Unsettled weather will affect the area through the early portions of the extended forecast. A weak frontal boundary will remain across the region at the start of the period. The front will move east into New Brunswick early Fri mrng, and higher pressure will build into the area. The high will move east of the area Fri evng as another frontal system moves into wrn Maine. Early Sat mrng a warm front will move into central Maine, then the cold front will follow Sat evng. The cold front will move into New Brunswick early Sun mrng, with some clearly in srn Maine overnight. The low associated with this system will be over srn Quebec. The GFS show the low with a closed co-located upper low, the ECMWF show the low with a 500 hpa trough supporting the low. These differences will determine how quickly the surface low track across nrn Maine through the end of the period. The GFS solution will keep nrn and central Maine under the influence of the upper low and its associated trough as it slowly moves through until the end of the period. The ECMWF moves the upper trough through Maine Sun evng, with higher pressure building in behind the front. Loaded a blend to smooth out the minor differences in the models. The blend splits the differences between the GFS and ECMWF . Loaded NAWAVE4 for seas in the coastal waters. Loaded windgust by factor tool. | && .AVIATION /00Z TUESDAY THROUGH SATURDAY/... NEAR TERM: Expect VFR conditions tonight and Tuesday. Isolated t-storms are possible this evening at KFVE with locally gusty wind and briefly lower ceilings. MVFR conditions are possible Tue afternoon in north during showers. SHORT TERM: MVFR cigs and vsbys are forecast primarily across northern TAF sites Wednesday Night into Thursday in periods of rain. && .MARINE... NEAR TERM: Have used the NAM12 to initialize the sustained winds. Cold sea surface temperature (54F) continues to keep strong south to southwest winds aloft from reaching the surface due to a resulting inversion. So have reduced the forecast model wind speed by 20 percent. For waves: Have initialized the wave heights using the NWPS model to take advantage of forecaster generated wind speed, however cold sea surface induced inversion extends beyond the NWPS boundary so will further reduce model wave heights by 1 foot. There is currently no secondary long period wave system entering the local waters. SHORT TERM: No headlines are forecast during this time period. && .CLIMATE... Today was the 12th day this year with a high temperature of 80 degrees or warmer at Caribou. On average, by July 4th there would be 7 days with a high of 80F or warmer. && .CAR WATCHES/WARNINGS/ADVISORIES... ME...None. MARINE...None. && Near Term...CB/Mignone Short Term...Okulski Long Term...Norton Aviation...CB/Mignone/Okulski Marine...CB/Mignone/Okulski Climate...CB
Hazardous weather outlook, Jul 4, 3:14 AM EDT, 16 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CARIBOU ME 314 AM EDT MON JUL 4 2016 MEZ001>006-010-011-015>017-029>032-050715- NORTHWEST AROOSTOOK-NORTHEAST AROOSTOOK-NORTHERN SOMERSET- NORTHERN PISCATAQUIS-NORTHERN PENOBSCOT-SOUTHEAST AROOSTOOK- CENTRAL PISCATAQUIS-CENTRAL PENOBSCOT-SOUTHERN PENOBSCOT- INTERIOR HANCOCK-CENTRAL WASHINGTON-COASTAL HANCOCK- COASTAL WASHINGTON-SOUTHERN PISCATAQUIS-NORTHERN WASHINGTON- 314 AM EDT MON JUL 4 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR COASTAL DOWNEAST MAINE...EAST CENTRAL MAINE...EASTERN MAINE...FAR NORTHERN MAINE...INTERIOR DOWNEAST MAINE...NORTH CENTRAL MAINE...NORTHERN MAINE AND WEST CENTRAL MAINE. .DAY ONE...TODAY AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. ANZ050>052-050715- COASTAL WATERS FROM EASTPORT, ME TO SCHOODIC POINT, ME OUT 25 NM- COASTAL WATERS FROM SCHOODIC POINT, ME TO STONINGTON, ME OUT 25 NM- INTRA COASTAL WATERS FROM SCHOODIC POINT, ME TO STONINGTON, ME- 314 AM EDT MON JUL 4 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS. .DAY ONE...TODAY AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
In the hours before
Special weather statement, Jul 4, 7:07 PM EDT, 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CARIBOU ME
707 PM EDT MON JUL 4 2016
MEZ001-002-042345-
NORTHEAST AROOSTOOK-NORTHWEST AROOSTOOK-
707 PM EDT MON JUL 4 2016
...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN AROOSTOOK COUNTY...
AT 707 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR LILLE...OR 11
MILES WEST OF VAN BUREN...MOVING EAST AT 40 MPH.
WIND GUSTS UP TO 50 MPH ARE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
MADAWASKA...VAN BUREN...FRENCHVILLE...LILLE...MADAWASKA LAKE...
CROSS LAKE...GRAND ISLE...CONNOR...CASWELL...STOCKHOLM...HAMLIN...
SINCLAIR...GUERETTE...CYR PLANTATION AND SAINT AGATHA.
THIS INCLUDES US HIGHWAY 1 NEAR VAN BUREN.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
LAT...LON 4728 6810 4723 6801 4721 6799 4720 6795
4717 6794 4710 6788 4707 6779 4701 6779
4706 6838 4730 6831
TIME...MOT...LOC 2307Z 276DEG 43KT 4719 6817
HASTINGSLocal storm report, Jul 4, 7:11 PM EDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CARIBOU ME
711 PM EDT MON JUL 04 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0645 PM TSTM WND DMG FORT KENT 47.26N 68.59W
07/04/2016 AROOSTOOK ME TRAINED SPOTTER
ESTIMATED 40-50 MPH GUST BROKE 8-10 POPLAR
&&
PETERThe office that day
Everything else NWS Caribou, ME issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 4, 7:07 PM EDT | Special Weather Statement | CAR | 38 min | |
| Jul 4, 7:50 PM EDT | Special Weather Statement | CAR | Aroostook | 55 min |
Nearby
Severe Thunderstorm Warnings in Maine, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.